New Mexico, 2013Ice Storm and Heavy Snow in New Mexico, November 22 to 24, 2013
November 22 to 24, 2013 · NWS MAF · 6 events in 4 counties and zones
An arctic airmass moved into the region with well below normal temperatures in it's wake. An upper trough was situated over the western Conus, and stayed there for several days.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass moved into the region with well below normal temperatures in it's wake. An upper trough was situated over the western Conus, and stayed there for several days. An extended period of wintry precipitation resulted over southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 9:45 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Nov 21, 9:45 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1045 PM CST Thu Nov 21 2013
.AVIATION...
06Z TAF issuance...
Major aviation concerns for the next 24 hours will be gusty north
winds, low cigs developing tonight and the onset of freezing
drizzle/rain beginning early Friday morning. As of 05z, the front
had pushed through all the terminals with strong northerly winds
around 15-20kts sustained in its wake. Gusts were generally around
25kts. Low cigs around 2-3kft beginning to fill in across the
eastern areas so expecting at least MVFR conditions at INK, MAF and
FST here shortly. There remains a potential for conditions to
deteriorate to below MVFR but confidence remains too low to include
in the TAF attm.
Initially expecting light rain/drizzle to begin to develop here
shortly then quickly transitioning to freezing rain/drizzle as
surface temperatures continue to fall below freezing toward the
early morning hours. Will keep -FZDZ and MVFR through the end of the
TAF period for now but will amend when needed. Otherwise...gusts
look to subside by Friday afternoon.
&&
.PREV DISCUSSION... /ISSUED 915 PM CST Thu Nov 21 2013/
UPDATE...
Sending an update to begin the Winter Weather Advisory earlier.
DISCUSSION...
A strong cold front continues to plow south across west Texas
this evening on 20-25kt (25-30 mph) sustained northerly winds and
gusts near 35kt (40 mph). The front is generally along a
Guadalupe Pass to near Pecos to St. Lawrence line as of 22/03Z.
Winds will increase through Guadalupe Pass during the next few
hours as surface pressure rises increase and cold air dams against
the higher terrain later tonight, so the High Wind Warning there
will remain intact. Winds across the lowlands behind the front
will flirt with 30 mph sustained, but think only a few locations
will see winds this high for maybe an hour. Although we will not
issue a Wind Advisory for the lowlands, think some areas will see
blowing dust as surface pressure rises increase.
An arctic airmass will fill in behind the front and bring much
colder temperatures to all but the Presidio Valley and Big Bend
region by sunrise Friday. At this time, it appears surface
temperatures will be freezing or lower along and north of a Van Horn
to Pecos to Big Lake line by sunrise. However, locations to near
the Pecos River, and along the eastern slopes of the Guadalupe,
Davis and Glass Mountains will also see temperatures at freezing or
lower by 22/15Z.
Isentropic upglide will increase markedly after 22/06Z, or midnight
CST, with areas of drizzle, if not fog, developing from the higher
terrain of southeast New Mexico and West Texas, eastward across the
Permian Basin by 22/12Z as lower levels of the atmosphere saturate
down to near the surface. Surface temperatures will continue to
drop overnight with freezing temperatures to occur as described in
the paragraph above. Despite warm ground temperatures from mild
readings earlier today, and prior days, think strong cold air
advection will transition the drizzle and/or light rain, and perhaps
fog, to the freezing variety by sunrise, especially along and north
of a Van Horn to Wink to Big Lake line line, and along the
eastern slopes of the mountain ranges shortly after. Even though
precipitation will be light, think at least icy patches could form
on bridges and overpasses in these areas between 22/06Z-22/09Z
north, and 22/09Z and 22/12Z further south. It will take longer for
roads, stairways and walkways to accumulate any ice, but expect this
to occur as temperatures continue to drop during the day.
Considering all the above, we will update the Winter Weather
Advisory to start at 22/06Z (midnight CST) since some icing appears
through late tonight. Even a thin layer of ice initially on bridges
and overpasses could have significant ramifications on morning
traffic. Have also adjusted overnight lows by a degree or two in a
few locations, otherwise the forecast is in good shape.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 AM MST Saturday FOR THE
FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Northern Lea
County...Southern Lea County.
FREEZE WATCH from Friday afternoon through Saturday morning FOR
THE FOLLOWING ZONES... Eddy County Plains...Guadalupe
Mountains of Eddy County.
TX...WINTER WEATHER ADVISORY until 6 AM CST /5 AM MST/ Saturday FOR
THE FOLLOWING ZONES... Andrews...Borden...Crane...
Davis/Apache Mountains Area...Dawson...Ector...Gaines...
Glasscock...Guadalupe Mountains...Howard...Loving...
Martin...Midland...Mitchell...Pecos...Reagan...Reeves
County and Upper Trans Pecos...Scurry...Upton...Van Horn
and Highway 54 Corridor...Ward...Winkler.
FREEZE WATCH from Friday evening through Saturday morning FOR
THE FOLLOWING ZONES... Big Bend Area...Davis/Apache
Mountains Area...Guadalupe Mountains...Marfa Plateau...
Pecos...Reeves County and Upper Trans Pecos...Terrell...Van
Horn and Highway 54 Corridor.
HIGH WIND WARNING until 8 PM MST Friday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&
27Hazardous weather outlook, Nov 21, 8:22 PM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CST THU NOV 21 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
922 PM CST THU NOV 21 2013 /822 PM MST THU NOV 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
A WINTRY MIX OF LIGHT FREEZING RAIN...AND LIGHT FREEZING DRIZZLE
WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST
TEXAS LATE TONIGHT. PRECIPITATION IS EXPECTED TO STAY ALL RAIN
OVER THE PRESIDIO VALLEY, BIG BEND REGION AND LOWER TRANS PECOS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BEHIND THE FRONT A WINTRY PRECIPITATION INCLUDING LIGHT FREEZING
RAIN...AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MOST OF
SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY INTO SUNDAY. HAZARDOUS
TRAVEL CONDITIONS MAY DEVELOP AS A RESULT DUE TO LIGHT ICE
ACCUMULATIONS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH
OF THE AREA FOR FRIDAY AFTERNOON INTO SATURDAY MORNING.
STRONG NORTHEAST GAP WINDS ARE EXPECTED THROUGH GUADALUPE PASS
BEHIND THE COLD FRONT LATE TONIGHT INTO FRIDAY NIGHT. A HIGH WIND
WARNING HAS BEEN ISSUED.
AREAS OF EDDY COUNTY AND WEST TEXAS WEST OF THE PECOS RIVER COULD
SEE THE FIRST FREEZE OR HARD FREEZE OF THE SEASON FRIDAY NIGHT. A
FREEZE WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER
EMERGENCY MANAGEMENT OFFICIALS ARE URGED TO STAY ABREAST OF THE
LATEST WEATHER INFORMATION FOR FRIDAY THROUGH SUNDAY.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Nov 21, 9:33 PM MST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CST THU NOV 21 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1033 PM CST THU NOV 21 2013 /933 PM MST THU NOV 21 2013/
...MUCH COLDER TEMPERATURES AND WINTRY WEATHER TO ARRIVE TONIGHT
AND CONTINUE INTO SUNDAY FOR SOUTHEAST NEW MEXICO AND WEST
TEXAS...
AN ARCTIC COLD FRONT CONTINUES TO BARREL SOUTH THROUGH THE REGION
TONIGHT, AND IS BRINGING SHARPLY COLDER TEMPERATURES TO THE AREA,
WHICH WILL LAST THROUGH THE WEEKEND. MOST LOCATIONS ALONG AND EAST
OF THE PECOS RIVER WILL SEE TEMPERATURES DROP TO FREEZING OR BELOW
BY FRIDAY MORNING. HIGHS ON FRIDAY WILL BE IN THE 20S AND 30S,
EXCEPT FOR ALONG THE RIO GRANDE. SOME AREAS WEST OF THE PECOS
RIVER WILL EXPERIENCE THE FIRST FREEZE OR HARD FREEZE OF THE
SEASON. MOISTURE COMBINED WITH THESE COLD TEMPERATURES COULD
PRODUCE LIGHT FREEZING RAIN AND LIGHT FREEZING DRIZZLE BEHIND THE
FRONT LATE TONIGHT THROUGH SATURDAY MORNING CREATING A LIGHT
COATING OF ICE...PARTICULARLY ON EXPOSED SURFACES, AND ON BRIDGES
AND OVERPASSES. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MUCH OF THE AREA FOR LATE TONIGHT INTO SATURDAY MORNING. THE
CHANCE FOR WINTRY PRECIPITATION WILL BE HIGHEST LATE SATURDAY INTO
SUNDAY AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST AND LIFT
INCREASES. ADDITIONAL ICE ACCUMULATIONS WILL BE POSSIBLE AND
OTHER ADVISORIES OR WATCHES MAY BE ISSUED.
IN ADDITION...THE COLD AIR WILL PUSH AGAINST THE GUADALUPE
MOUNTAINS AND MOVE THROUGH THE PASSES CREATING STRONG NORTHEAST
WINDS. OTHER AREAS IN THE ADJACENT PLAINS AND INTO THE PERMIAN
BASIN MAY SEE WINDY CONDITIONS WHICH COMBINED WITH SLICK ROADS
COULD PRODUCE HAZARDOUS DRIVING CONDITIONS.
THERE IS STILL SOME UNCERTAINTY IN THIS FORECAST WHICH DEPENDS
GREATLY ON THE STRENGTH AND SPEED OF THE UPPER LEVEL LOW. A FASTER
SPEED OF THE UPPER LOW WOULD INCREASE THE CHANCES FOR SOME SNOW TO
FALL WHERE A SLOWER MOVEMENT WOULD MEAN MORE ICY PRECIPITATION IN
THE FORM OF SLEET...FREEZING DRIZZLE...AND FREEZING RAIN.
BE SURE TO MONITOR THE FORECAST OVER THE NEXT FEW DAYS. YOU CAN
STAY UP TO DATE WITH THE LATEST FORECAST BY VISITING OUR WEBSITE
AT WWW.WEATHER.GOV/MAF...LISTENING TO NOAA WEATHER RADIO...OR BY
FOLLOWING NATIONAL WEATHER SERVICE MIDLAND ON FACEBOOK AND
TWITTER.
Ice Storm, Guadalupe Mountains of Eddy County
- When
- November 22, 3:00 AM MST to November 24, 3:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Eddy County S.O. reported 1/4 inch of ice accumulation. Portions of Highway 62/180 closed due to ice to the southwest of Carlsbad.
Ice Storm, Northern Lea County
- When
- November 22, 3:15 AM MST to November 24, 8:00 AM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A mix of light freezing rain and snow fell from the morning of 11/22 through the day and night. More freezing rain fell during the day on 11/23 with 2 inches of sleet and snow the night of 11/23-11/24.
Heavy Snow, Northern Lea County
- When
- November 22, 3:15 AM MST to November 24, 8:00 AM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Public
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Public reported 3.8 inches of snowfall and 1/2 inch of ice in Tatum.
Heavy Snow, Eddy County Plains
- When
- November 22, 6:15 AM MST to November 24, 10:55 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A mix of freezing rain, sleet and snow began on the morning of 12/22. Accumulations were light through the day and the night of 11/22-11/23. Heavier precipitation fell the night of 11/23-11/24, with snow being the main precipitation type. 4 inches of snow was reported by 530 am MST in Cottonwood near Artesia.
Ice Storm, Central Lea County
- When
- November 22, 9:15 AM MST to November 24, 10:50 AM MST
- Where
- Central Lea County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Lea County S.O. reported 1/4 ice accumulation, in addition to 2 inches of sleet and snow.
Heavy Snow, Eddy County Plains
- When
- November 22, 11:36 AM MST to November 24, 2:07 PM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Light freezing rain, sleet and snow fell beginning on the morning of 11/22/13. The light mix continued through the day and overnight. Heavier precipitation consisting of snow, sleet and freezing rain fell the night of 11/23-11/24 with 3.2 inches of snow, sleet and freezing rain reported on the morning of 11/24. Portions of Highway 62/180 closed due to icy roads to the southwest of Carlsbad.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, November 22 to 24, 20132 deaths · 11 events
- Flash Flooding in Texas, November 22, 20131 death · 4 events
- Ice Storm in Texas, November 22 to 24, 2013$1.0 million · 27 events
- Ice Storm and Winter Storm in Texas, November 22 to 24, 201323 events
- Winter Weather in Texas, November 22 to 26, 201318 events
- Winter Weather in Michigan, November 22 to 24, 20138 events
- Flash Flood and Strong Wind in Texas, November 22, 2013$9,000 · 5 events
- Winter Storm in Utah, November 22 to 24, 20133 events
- Sleet in Texas, November 22, 2013$10,000 · 3 events
- Flooding in Arizona, November 22, 20132 events
- Heavy Snow in Arizona, November 22 to 24, 20132 events
- Frost and Freeze in Oregon, November 22, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480025, 479937, 480005, 479935, 480006, 479934.